MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED72 REPERFUSION CATHETER; NRY
Catalog Number RED72
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a penumbra system red 72 reperfusion catheter (red72) and a velocity delivery microcatheter (velocity).During the procedure, while initially advancing the red72 to the target vessel, the physician fractured the red72 mid-shaft.The physician then retracted the red72 and upon removal, the physician found that the fractured distal end of the red72 was in the ica.Therefore, the physician used a snare device to remove the fractured piece of red72.The procedure was completed using the same velocity and a non-penumbra catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned red 72 confirmed a fracture on the distal length of the device.If the red 72 is advanced against resistance, damage such as a kink may occur.Further manipulation of a kinked device may cause additional resistance during attempted retraction.Retraction of a damage device may cause the device to stretch and fracture.The distal fractured segment was not returned for evaluation.Further evaluation of the device revealed an additional kink.This damage was likely incidental to the complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that this complaint was submitted to the fda by the user facility with the following reference number: (b)(4).The following sections are being updated based on additional information included in the user facility report submitted to the fda: 1.Section e.Box 4.Initial reporter also sent report to fda.2.Section g.Box 3.Report source h3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM RED72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15070652
Report Number3005168196-2022-00346
Device Sequence Number14780970
Product Code NRY
UDI-Device Identifier00815948023918
UDI-Public815948023918
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/19/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/03/2025
Device Catalogue NumberRED72
Device Lot NumberH12722
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2022
Supplement Date Received by Manufacturer08/02/2022
Initial Report FDA Received Date07/20/2022
Supplement Report FDA Received Date08/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Date Report Sent to FDA01/01/2005